Steroid-induced myopathy emg findings

If the neurologic examination is unrevealing, a more general physical examination, searching for extramuscular signs, is warranted ( Table 6 5 , 7 – 15 , 17 , 18 , 21 , 24 – 27 , 34 , 36 , 38 ) . Mental status testing may reveal changes suggestive of a myopathy-inducing electrolyte disorder (calcium or magnesium) or an arrest of mental development as occurs in genetic myopathies. 25 , 29 The cardiovascular assessment may elicit changes consistent with a cardiomyopathy—a nonspecific consequence of many myopathy-inducing disorders—or a pericarditis, as occurs with some of the infectious and rheumatologic causes of muscle weakness. 5 , 7 , 8 , 9 , 18 , 21 , 24 , 25 , 29 , 36 , 38

The severity of these complications correlates with the dosage, duration of use, and the potency of the steroid prescribed. While the incidence of steroid-induced myopathy does not appear to be directly related to the dosage of steroid prescribed nor the duration of use, it appears to be more prevalent with the use of steroids containing a 9-alpha fluorine configuration, such as triamcinolone (Aristocort®). The relationship between hypertensive side effects and the duration of therapy is also not very clear; steroids should be prescribed with greater caution in the elderly, in those individuals with known hypertension, and when compounds with greater mineralocorticoid properties are prescribed. As hyperglycemia is a well-known complication of corticosteroid use, oral steroids should be prescribed with caution in the diabetic population.

Steroid-induced myopathy emg findings

steroid-induced myopathy emg findings

Media:

steroid-induced myopathy emg findingssteroid-induced myopathy emg findingssteroid-induced myopathy emg findingssteroid-induced myopathy emg findingssteroid-induced myopathy emg findings